Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 15, 2020, 3:25 PM EDT for Wayne County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2020, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 15, 2020, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Buffalo, NY
County Wayne County, NY
The radar
The Buffalo radar (KBUF), 133 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932 WWUS81 KBUF 151925 SPSBUF Special Weather Statement National Weather Service Buffalo NY 325 PM EDT Sat Aug 15 2020 NYZ004-152015- Wayne- 325 PM EDT Sat Aug 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWEST WAYNE COUNTY... At 324 PM EDT, a strong thunderstorm was located over Ontario, or 8 miles east of Webster, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm, along with very heavy rainfall. Locations impacted include... Ontario, Williamson, Marion, Clyde, Sodus, Chimney Bluffs State Park, Walworth, Rose, Huron, Sodus Point, North Rose, Alton and Pultneyville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4313 7728 4328 7738 4330 7686 4306 7685 TIME...MOT...LOC 1924Z 257DEG 11KT 4323 7725 $$ Hitchcock
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 15, 2:21 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 15, 2:21 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 221 PM EDT Sat Aug 15 2020 .SYNOPSIS... Humidity and shower chances will continue to increase this afternoon and last through Sunday, all the while temperatures will remain above normal during this time. A cold front will enter and push through the area Monday bringing additional shower and thunderstorm chances. Following the frontal passage, conditions dry out and cool off. These conditions will last through much of next week. && .NEAR TERM /THROUGH SUNDAY/... High pressure centered over the Canadian Maritimes continues to nose in from the northeast this afternoon, however the bubble of high pressure is not covering the majority of the area. With the high pressure becoming less prominent, a more humid airmass has begun advance northward, ahead of a weak surface low over the Ohio valley and a shortwave trough propagating eastward. Diurnal heating has provided sufficient instability this afternoon to induce a few showers and thunderstorms. Chances for showers and storms will continue to increase throughout the afternoon lasting into this evening. A few of these showers may become mature enough to produce some gusty winds, otherwise storms should behave due to the lack of shear in the environment. The higher probabilities of convection lie along north central NY and especially west of the Finger Lakes in close proximity to the surface wave. The lingering effects of the northeastern high keeping the North Country dry throughout the rest of the afternoon and evening. Highs today will climb up into the low to mid 80s with the hotter temperatures to lie inland from the lakes along the Lake Plains. Surface wave and shortwave trough will slowly drift east of the area tonight with precipitation chances dropping off to just a few stray showers. Lows tonight will drop range in the 60s, with the cooler temperatures occuring across the hilltops. The nose of high pressure will further retreat into New England as a cold front approaches from the west on Sunday. Heights will slowly fall throughout the day as the upper level trough tracks east from the Upper Great Lakes to the Lower Great Lakes. As Western and Central NY will be sandwiched between an area of low pressure over the Atlantic Coast and the trough to the west winds will remain light in the mid-levels. Shower and thunderstorm chances will increase Sunday afternoon as daytime heating will increase instability and join forces with the lake breeze boundaries. Primary shower activity will lie across Western New York. As for the North Country, dry conditions will prevail through most of the day with slight chances for a few showers late in the day on Sunday due to the proximity of the upper level trough. Highs tomorrow will climb up into the upper 70s along the western counties to low 80s in the east. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Unsettled with chances for showers and thunderstorms at times Sunday evening through Monday evening. Lead shortwave on front edge of upper trough sweeping across Manitoba and northern Ontario crosses Lake Ontario and Ottawa Valley Sunday evening. Lift from the wave along with lingering instability 500-1000j/kg results in scattered showers and thunderstorms affecting especially Niagara Frontier to the eastern Lake Ontario region. Best chances overnight will be east of Lake Ontario. Stronger mid-upper level winds staying over central Great Lakes should limit any stronger storms on Sunday evening. After a lull in shower coverage late Sunday night into Monday morning, expect another round of scattered showers and thunderstorms Monday afternoon and Monday evening. This is also when primary cold front arrives. Based on how it looks upstream currently, shortwave trough moving in or just to the north of here Monday afternoon may be stronger than models are showing, so that could lead to increased coverage. Best coverage on Monday probably ends up in our eastern areas on to the east ahead of main cold front, though will also have to watch far western NY along lake breeze boundaries if that shortwave is indeed stronger. If enough instability is present, could see a few more stronger storms on Monday afternoon. High temps on Monday will upper 70s to lower 80s but it will be more humid just ahead of the cold front. Primary push of cooler and drier air works through on Monday night and by Tuesday, all areas with exception of eastern Lake Ontario region, will be free of any convection. Even coverage east of Lake Ontario will be spotty as it looks now. Highs on Tuesday will only reach 80F in a few spots, but most locations will stay in the mid to upper 70s. Cooling continues Tuesday night with favored cool spots into the lower 50s as high pressure builds in from central Great Lakes. This will be the first of many nights this week with fog in the valleys of the Southern Tier. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Weak high pressure settles over the Great Lakes through Wednesday night with dry weather. The cool/dry airmass will allow lows to drop into the 50s each night, with upper 40s possible in the cooler Southern Tier valleys and North Country. Likely will see fog each night in the valleys of the Southern Tier. Highs Wednesday will reach the upper 70s to around 80 at lower elevations, and mid 70s across higher terrain. Another mid level trough will pass to the north of the region Thursday, with the associated trailing cold front drifting southeast into the eastern Great Lakes. Still looks like the bulk of the stronger height falls will remain north across eastern Canada, with a weak, moisture starved boundary crossing our region. Cannot rule out an isolated shower or thunderstorm, but looking at very low coverage. Mainly dry weather continues into Friday, then at least a small chance of some showers and thunderstorms by next weekend. Model timing differences prohibit introduction of anything than lower chances though. Temperatures will begin to warm again, with highs back into the mid 80s by next weekend. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... A few areas of showers with a couple of thunderstorms currently lie along the Lake Erie lake breeze and along north central New York. All in all VFR conditions prevail at all TAF sites. Widely scattered showers and isolated thunderstorms will continue this afternoon and evening west of the Finger Lakes. Due to the scattered nature of these showers and storms the probability is too low to justify inclusion in the western TAFs. Outlook... Sunday through Monday...Mainly VFR with a chance of showers. Tuesday through Thursday...VFR. && .MARINE... Northeasterly winds will weaken and veer to the south as high pressure exits to the east tonight. A cold front will continue to progress eastward tonight and Sunday before crossing the lakes Monday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...EAJ NEAR TERM...EAJ SHORT TERM...JLA LONG TERM...Hitchcock/JLA AVIATION...EAJ MARINE...EAJ
Hazardous weather outlook, Aug 15, 5:33 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 533 AM EDT Sat Aug 15 2020 NYZ001>008-010>014-019>021-085-160945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 533 AM EDT Sat Aug 15 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a Marginal Risk for severe thunderstorms Monday with damaging winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 533 AM EDT Sat Aug 15 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a Marginal Risk for severe thunderstorms Monday with strong winds being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 15, 2:04 PM EDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Buffalo NY 204 PM EDT Sat Aug 15 2020 NYZ010-085-151900- Southern Erie-Northern Erie- 204 PM EDT Sat Aug 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY... At 204 PM EDT, a strong thunderstorm was located over Orchard Park, or near West Seneca, moving north at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Buffalo, West Seneca, Lackawanna, Elma, Orchard Park, Elma Center and Billington Heights. This includes Interstate 90 between exits 55 and 54. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4274 7865 4275 7878 4286 7881 4286 7863 TIME...MOT...LOC 1804Z 182DEG 6KT 4279 7873 JLA
Special weather statement, Aug 15, 2:31 PM EDT, 54 minutes before
Special Weather Statement National Weather Service Buffalo NY 231 PM EDT Sat Aug 15 2020 NYZ003-004-151930- Wayne-Monroe- 231 PM EDT Sat Aug 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WAYNE AND EAST CENTRAL MONROE COUNTIES... At 231 PM EDT, a strong thunderstorm was located over Webster, moving east at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Webster, Ontario, Penfield, Union Hill and West Walworth. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4313 7749 4328 7750 4330 7729 4310 7727 TIME...MOT...LOC 1831Z 268DEG 7KT 4319 7740 JLA
Special weather statement, Aug 15, 3:25 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 325 PM EDT Sat Aug 15 2020 NYZ004-152015- Wayne- 325 PM EDT Sat Aug 15 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWEST WAYNE COUNTY... At 324 PM EDT, a strong thunderstorm was located over Ontario, or 8 miles east of Webster, moving east at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm, along with very heavy rainfall. Locations impacted include... Ontario, Williamson, Marion, Clyde, Sodus, Chimney Bluffs State Park, Walworth, Rose, Huron, Sodus Point, North Rose, Alton and Pultneyville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4313 7728 4328 7738 4330 7686 4306 7685 TIME...MOT...LOC 1924Z 257DEG 11KT 4323 7725 Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:04 PM EDT | Special Weather Statement | BUF | Erie | 56 min |
| Aug 15, 2:31 PM EDT | Special Weather Statement | BUF | Monroe | 59 min |
| Aug 15, 4:16 PM EDT | Special Weather Statement | BUF | Allegany | 44 min |
| Aug 15, 5:02 PM EDT | Special Weather Statement | BUF | Allegany | 58 min |
| Aug 15, 5:20 PM EDT | Special Weather Statement | BUF | Wyoming | 40 min |
| Aug 15, 5:25 PM EDT | Special Weather Statement | BUF | Niagara | 35 min |
| Aug 15, 6:03 PM EDT | Special Weather Statement | BUF | Wyoming | 42 min |
| Aug 15, 6:50 PM EDT | Special Weather Statement | BUF | Wyoming | 55 min |
| Aug 15, 6:54 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Erie | 2 hr |
| Aug 15, 7:12 PM EDT | Special Weather Statement | BUF | Erie | 63 min |
| Aug 15, 7:17 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 45 min |
| Aug 15, 7:27 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 63 min |
| Aug 15, 7:28 PM EDT | Special Marine Warning | BUF | 62 min | |
| Aug 15, 7:52 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 53 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.